Medical Alert Issues for people with ME/CFS
Medical Alert Issues for people with ME/CFS
by: The Disabled Diva 05/10/2017
For years I have dreaded going to the eye doctor. I'm not overly sensitive with my eyes, I simply have had numerous experiences where the doctor puts the drops in my eyes to dilate them, and I immediately pass out.
I've changed doctors over the years, but the reaction to the dilation drops has remained the same. Almost immediately upon administering the dilation drops, I pass out. The crazy thing is, each time it happens, the doctor and staff act surprised. They truly never believe me! Like I would make something like that up.
After many years of the same thing happening, I just stopped going to the eye doctor. Recently I began taking a medication for, Rheumatoid Arthritis, that requires that I have yearly eye exams. There is a possibility of permanent vision damage from the medicine, that requires my vision be monitored. The repercussions of not going far out weighed the ongoing issue of my passing out, so I went to a new eye doctor. I explained the situation to this doctor, and he took the initiative to dig deeper into the matter. He asked me if there were any other medicines I've taken that caused a similar reaction. I almost said no, when I remembered a visit to the endocrinologist that resulted in a similar situation.
During this visit to the endocrinologist, he was assessing something to do with my cortisol and had the nurse give me an injection for the test. As soon as she administered the injection, I looked at her in a panic and asked if she was sure she just gave me the correct medicine. She hastily answered, "Yes, of course!" Feeling like I had just been given poison, I started to sweat profusely and had the eerie feeling like I was leaving my body. The nurse saw what was happening and quickly brought me to a room and sat me down with my head between my legs. Then she left me alone in a closed room to go get me juice! While I was there by myself, half passed out, I called my mom on my cell to come help me. My poor mom, what a terrible call to receive. Fortunately, Mom worked at the cancer center in the same hospital as the endocrinologist office and was able to rush over to be with me. Before she got to me, the nurse returned to the room she left me alone in to find me off the chair and on the floor. I think she used smelling salt to bring me back to and then had me sit up again and sip the juice she had run off to get for me. This time she stayed with me in the room. I guess she learned her lesson. When my mom got to me, I remember telling her that I thought I was dying. I was so scared! It felt like my blood was draining from my body and then I just went blank.
So to answer the eye doctors question, YES, I had had a similar reaction to another medication. Upon hearing my story, he said that there are two types of eye drops used to dilate the eyes, and that one of them had an Epinephrine type drug in it. He said based on what happened at the endocrinologist, that I was most likely sensitive to the class of drugs called cathecholamines, which Epinephrine is in. Mystery solved!!!
I was so relieved to finally have an explanation, that I didn't even consider that being sensitive to cathecholamines is a big deal. Shortly after this revelation, I was sitting down with a pharmacist for a consultation on bio-identical hormone replacement and I was going over my medical history in great detail. She literally went through my background with a fine tooth comb. She came across the issue relating to the dilation drops and pressed me to ask my immunologist exactly why I have a sensitivity to cathecholamines. Her most pressing concern as a pharmacist, was to find out what type of reaction I was experiencing. Was it an allergy, anaphylaxis or something else?
Keenly aware that I have unusual reactions to things because of ME/CFS, I sought out to investigate on my own before bringing my questions to my immunologist, Dr. Nancy Klimas. In my investigation I came across some great information that I have to share with everyone. The first thing I found was the information I posted above from the New Jersey Chronic Fatigue Syndrome Association on anesthesia warnings. While reading the card that they recommend ME/CFS individuals carry on them, I noticed that one of the bullet points said, "Use local anesthesia-sparingly/ without Epinephrine." Could it be that this reaction I have to Epinephrine is common among people with ME/CFS?
I couldn't believe that I never heard or read about this issue before. Investigating further, I found that it is indeed a very common symptom among those with ME/CFS. People with ME/CFS are often low in blood volume and blood pressure which makes them more likely to have Neurally mediated syncope (NMS), also called neurocardiogenic, vasovagal, vasodepressor or reflex mediated syncope. It's a benign (and the most frequent) cause of fainting. However, life-threatening conditions may also manifest as syncope. NMS happens because blood pressure drops, reducing circulation to the brain and causing loss of consciousness. When taking any type of cathecholamines (Epinephrine), Sympathomimetics (Isoproterenol) and Vasodilators (Nitric Oxide, nitroglycerin, a-blockers, and hypotensive agents), the drugs precipitate syncope.
So now I know it is not an allergy or anaphylaxis, and why this issue is happening and what drugs to avoid. While investigating this issue, I found there are other, almost universally present issues, among ME/CFS patients. I want to help spread the word so that individuals become aware of potential hazards and pass the information on to their doctors. Below is a short list of some of the information I found and/or have been told I have by doctors over the years. These issues do seem to be universal and I encourage you to be aware of them as they relate to your own personal circumstance.
- Low serum levels of Magnesium and Potassium
- Increased likelihood of allergic response
- Anesthetic agents known as histamine-releasers are best avoided
- Avoid the broad group of muscle relaxants in the Curare family which are also potent histamine releasers.
- Avoid hepatotoxic anesthetic gases
- ME/CFS patients are often positive for neurally mediated hypotenstion (NMH) and orthotstatic intolerance (OI)
- Syncope may be precipitated by cathecholamines (Epinephrine), Sympathomimetics (Isoproterenol) and Vasodilators (Nitric Oxide, nitroglycerin, a-blockers, and hypotensive agents.
- Chronic low blood volumes, avoid drugs that effect blood volume
- Adequate hydration necessary due to low blood volume
- Low blood pressure
- Poor supine cardiac output
- Low RBC mass
- Venous pooling
- HPGA Axis Suppression
This is by no means a complete list, and is compiled through research relating to my individual health issues. In performing your own research and working with your doctor, I highly recommend that you go to the following sites and download the two documents from Drs. Lapp and Cheney. You can show this information to your doctors and anesthesiologists, especially when planning for procedures or surgery. These two doctors are well credentialed and their research is cited and backed by multiple peers.
Since several of the issues on the list, as they apply to me, could cause issues in an emergency situation, I decided it would be smart to get a medical bracelet. I went through a lot of websites and loved the options from Lauren's Hope Medical Jewelry.
Listed below is what I had written on my personal medical bracelet. I thought it would be helpful to share, but please make sure if you get one, that it is specific to you and your needs.
Medical Bracelet Engraving:
- I HAVE ME/CFS
- ANES W NO EPI
- LOW BLOOD PRESS
- HYD B4 SURGERY
- MONT MG & K
is an excellent place to find custom engravable medical alert jewelry. Due to the unkown cause of ME/CFS, many people overlook the facts of what is known about this disease. It makes sense to protect yourself in an emergency situation by providing useful information to first responders.
- Disabled Diva